Illinois, 2007

Flash Flooding and Hail in Illinois, May 10, 2007

May 10, 2007 · NWS LSX · 7 events in 5 counties and zones

Severe thunderstorms ahead of a cold front produced large hail and localized flooding across Southwest Illinois. Some locations received up to 4 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms ahead of a cold front produced large hail and localized flooding across Southwest Illinois. Some locations received up to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 10:30 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 10, 10:30 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT THU MAY 10 2007

.DISCUSSION...
SCT CONVECTION ACRS CNTRL MO ATTM MAINLY FM NR IRK S-SE TO NR VIH.
THESE SHRA/TSRA ARE AHD OF A WK VORT MAX MOVG NEWD THRU SWRN MO.
THIS PCPN MAY ALSO BE ASSOCIATED WITH WK TEMPERATURE AND MOISTURE
ADVCTN ON NOSE OF 20 KT SWLY LLJ OVR SWRN MO.  BOTH NAM AND GFS MDLS
FCST RELATIVELY HI POPS OVR THE SRN PTN OF THE CWA TDA.  WILL LIKELY
NEED TO RAISE POPS SLIGHTLY TDA ALTHOUGH IT APRS THE MDLS MAY BE
A LTL OVERDONE WITH CLOUD CVR...POPS AND A LTL TOO COOL WITH MAX
TEMPS TDA THRU FRI. PLAN TO GO CLOSE TO PERSISTANCE WITH HI TEMPS
TDA AND LOW TEMPS TGT WITH A CONTD WK SFC PRESSURE GRADIENT
CAUSING LGT SFC WNDS OVR THE CWA WITH NO CHANGE IN AIR MASS. A FEW
SLOW MOVG TSRA MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS WITH
FAIRLY ABUNDANT LOW-MID LVL MOISTURE AND INSTABILITY ACRS THE
AREA. ON FRI IT APRS THAT MOST OF THE CONVECTION WILL OCCUR OVR
THE SRN HALF OF THE CWA WITH N-NELY LOW LVL WNDS POSSIBLY BRINGING
SLIGHTLY DRIER AIR INTO THE N-NERN PTN OF THE CWA. THIS SHOULD BE
MORE PRONOUNCED ON FRI NGT AND SAT WITH SFC RDGG OVR THE GRT LKS
REGION. SHOULD SEE LESS CLOUDS FRI NGT AND SAT AND WILL GO WITH A
DRY FCST. WITH PLENTY OF SOLAR INSOLATION AND SLIGHTLY LWR SFC
DWPTS THE NAM MDL MOS GUIDANCE LOOKS TOO COOL FOR HI TEMPS ON SAT.
LOOKS LIKE MOST OF THE COOLER AIR WILL REMAIN N-NE OF THE CWA.
FORCING FOR CONVECTION SHOULD REMAIN ACRS THE NRN PLAINS ON SAT
NGT...ALTHOUGH WITH NWLY MID-UPR LVL FLOW COULD NOT RULE OUT THE
POSSIBILITY OF AN MCS ROLLING SEWD INTO THE NRN PTN OF THE CWA.

GKS

&&

.AVIATION...
FOR THE 18Z TAFS...LIGHT SURFACE WINDS WILL PREVAIL AREAWIDE THROUGH
THE VALID TAF PERIOD. VFR CONDITIONS ARE FORECAST EXCEPT IN HEAVIER
SHOWERS/THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE IS FORECAST TO
DRIFT SLOWLY INTO CENTRAL MO THIS AFTERNOON. AS A RESULT, SCATTERED
CONVECTION WILL OCCUR. THE LATEST RADAR IMAGES INDICATES ISOLATED
CONVECTION WAS DEVELOPING ACROSS CENTRAL PORTIONS OF MO. CONVECTION
SHOULD CONTINUE TO INCREASE DURING THE AFTERNOON WITH HEATING.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 5:24 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
624 AM CDT THU MAY 10 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
624 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS UPPER
LEVEL DISTURBANCES INTERACT WITH THE WARM...MOIST AND UNSTABLE AIR
ACROSS THE BI-STATE REGION. SOME OF THE SLOW MOVING THUNDERSTORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. A FEW STORMS MAY
PRODUCE A BRIEF PERIOD OF SMALL HAIL AND STRONG WIND GUSTS THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA ON FRIDAY.

THE MISSOURI RIVER IS ABOVE FLOOD STAGE FROM JEFFERSON CITY TO
ST. CHARLES. MAJOR FLOODING IS FORECAST LATER THIS WEEK INTO
EARLY NEXT WEEK ALONG PARTS OF THE MISSOURI RIVER. PLEASE REFER
TO FLOOD SPECIFIC PRODUCTS FOR FURTHER INFORMATION.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 10, 12:53 PM CST
Where
Madison County, Collinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.000

Storm spotters reported hail in Collinsville ranging from pea size to 1 inch.

Hail, Marion

When
May 10, 3:10 PM CST
Where
Marion County, Odin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.620, -89.050

Flash Flood, Jersey

When
May 10, 3:15 PM CST to 7:00 PM CST
Where
Jersey County, Jerseyville
Cause
Heavy Rain
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
39.120, -90.320

Local law enforcement reported flash flooding across Jerseyville. On the west side of town, Maple Summit Road was covered by 3 feet of water, and by 2 1/2 feet by the hospital.

Flash Flood, Greene

When
May 10, 4:15 PM CST to 7:30 PM CST
Where
Greene County, Carrollton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.300, -90.420

Rainfall around 3 inches caused localized flash flooding in and around Carollton. The local police reported several roads flooded.

Thunderstorm Wind, St. Clair

When
May 10, 5:30 PM CST
Where
St. Clair County, Smithton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.420, -89.980

A local television station reported large tree limbs and power lines down in Smithton.

Thunderstorm Wind, St. Clair

When
May 10, 5:35 PM CST
Where
St. Clair County, Freeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.430, -89.900

Amateur radio spotters reported a large tree limb fell on a power line and knocked out power to part of town for several hours.

Hail, St. Clair

When
May 10, 5:45 PM CST
Where
St. Clair County, 4 mi NW of Mascoutah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.541, -89.852

Amateur radio spotters reported 3/4 inch hail northwest of Mascoutah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35641, 35643, 35642, 35645, 35647, 35648, 35649.